Oklahoma, 2001

Tornadoes and Hail in Oklahoma, May 6, 2001

May 6, 2001 · NWS OUN · 63 events in 20 counties and zones

A large severe weather outbreak affected portions of central Oklahoma on the 6th with three tornadoes. An abundance of large hail was reported mainly east of Interstate 35.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large severe weather outbreak affected portions of central Oklahoma on the 6th with three tornadoes. An abundance of large hail was reported mainly east of Interstate 35.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 10:14 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 6, 10:14 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE NORMAN OK
1114 AM CDT SUN MAY 6 2001

AFTER FURTHER REVIEW..WE WILL EXTEND THE MDT RISK UPGRADE ALL THE
WAY NORTH TO THE KS BORDER ALONG AND EAST OF THE I-35 CORRIDOR. SAT
PIX ARE SHOWING TCU DEVELOPING ALL ALONG THE CONFLUENCE BOUNDARY AND
LOCAL RADARS HAVE WEAK ECHOES ALREADY.  DEEP CONVECTION MAY INITIATE
BY 1 PM..ESP FROM OKC NWD.
  MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 6, 12:00 PM CST, 1 hour 28 minutes before
OKZ004>048-050>052-TXZ083>090-061930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 6 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM MEDFORD...TO
EL RENO... TO DUNCAN... TO WINDTHORST TEXAS.  LARGE HAIL... AND A
SOMEWHAT LESSER RISK OF DAMAGING WINDS AND TORNADOES WILL ACCOMPANY
ANY STORMS WHICH DEVELOP.

AT MIDDAY... LOW PRESSURE OVER NEBRASKA WAS CONTINUING TO MOVE
NORTHEAST AWAY FROM THE AREA.  IN THE WAKE OF THE LOW... A COLD
FRONT WAS MOVING SOUTHWARD THROUGH WESTERN KANSAS. MEANWHILE... AN
UPPER AIR DISTURBANCE WAS MOVING EASTWARD FROM THE TEXAS
PANHANDLE... AND A SURFACE CONVERGENCE BOUNDARY WAS LOCATED ALONG
THE WESTERN EDGE OF THE MODERATE RISK AREA.  AS THE AFTERNOON
PROGRESSES... THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA AND A
DRYLINE WILL DEVELOP FROM SOMEWHERE NEAR WEATHERFORD... SOUTHWARD TO
JUST EAST OF WICHITA FALLS.

THE AIRMASS ALONG AND EAST OF THE FRONT AND DRYLINE IS ALREADY
MODERATELY UNSTABLE AT MIDDAY... AND SHOULD BECOME VERY UNSTABLE BY
MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN
NORTH CENTRAL OKLAHOMA DURING THE EARLY TO MID AFTERNOON HOURS...
AND THEN BUILD SOUTHWARD INTO SOUTH CENTRAL OKLAHOMA AND NORTH TEXAS
AS THE AFTERNOON PROGRESSES.

GIVEN THE STRENGTH OF INSTABILITY PRESENT... WIND SHEAR PARAMETERS
WILL BE MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...
INCLUDING MULTICELL CLUSTERS... AND A FEW SUPERCELLS.  WITH VERY
COLD TEMPERATURES AND VERY STEEP LAPSE RATES IN THE MID LEVELS OF
THE ATMOSPHERE... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER... AND A LESSER
THREAT OF DAMAGING WIND GUSTS.  THE TORNADO THREAT APPEARS TO BE
GREATEST WITH ANY SUPERCELLS THAT CAN FORM IN AN AREA SOUTH AND EAST
OF A LINE ROUGHLY FROM CHANDLER... TO OKLAHOMA CITY... TO DUNCAN...
TO WAURIKA WHERE SURFACE WINDS WILL BE MORE SOUTHEASTERLY AND LOW
LEVEL RELATIVE HUMIDITY WILL BE HIGHEST. ALSO... SUPERCELL STORMS
TODAY MAY TREND TOWARD THE HIGH PRECIPITATION END OF THE SPECTRUM...
POSSIBLY MAKING SPOTTING DIFFICULT. STORMS SHOULD MOVE INTO EASTERN
OKLAHOMA DURING THE EVENING AS THE COLD FRONT CONTINUES TO PUSH
SOUTHEAST ACROSS THE REST OF OKLAHOMA.

EMERGENCY MANAGERS AND WEATHER SPOTTER GROUPS ACROSS ALL OF CENTRAL
OKLAHOMA AND EASTERN SECTIONS OF WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

 MILLER

`

The radar

The Norman radar (KTLX), 147 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

53 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Grady

When
May 6, 1:28 PM CST
Where
Grady County, Tuttle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.083, -96.767

Hail, Noble

When
May 6, 1:40 PM CST
Where
Noble County, 7 mi SW of Perry
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -97.800

Hail, Grady

When
May 6, 1:45 PM CST
Where
Grady County, 5 mi E of Tuttle
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -97.450

Hail, McClain

When
May 6, 1:47 PM CST
Where
McClain County, 3 mi E of Cole
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.100, -97.583

Hail, McClain

When
May 6, 1:50 PM CST
Where
McClain County, Cole
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
34.000, -96.717

Hail, Cleveland

When
May 6, 2:10 PM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.767, -96.667

Hail was reported at the intersection of 48th Street and Tecumseh.

Hail, Cleveland

When
May 6, 2:19 PM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.233, -97.367

Hail was reported near Rock Creek and 60th Street.

Hail, Cleveland

When
May 6, 2:20 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
35.100, -97.533

Hail was reported near 60th Street and Robinson.

Hail, Cleveland

When
May 6, 2:25 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.917, -96.750

Hail was reported near the intersection of NW 36th and Robinson.

Hail, Cleveland

When
May 6, 2:27 PM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -97.450

Hail was reported near Interstate 35 and Tecumseh.

Hail, Cleveland

When
May 6, 2:29 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.183, -97.450

Hail was reported near 60th Street and Franklin.

Hail, Cleveland

When
May 6, 2:30 PM CST
Where
Cleveland County, 2 mi S of Norman
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail was reported at the University of Oklahoma Jimmy Austin Golf Course.

Hail, Cleveland

When
May 6, 2:33 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.283, -97.717

Hail was reported near McGee and Highway 9.

Hail, Logan

When
May 6, 2:43 PM CST
Where
Logan County, 1 mi E of Guthrie
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
35.217, -97.450

Thunderstorm Wind, Cleveland

When
May 6, 2:45 PM CST
Where
Cleveland County, Norman
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.950, -96.983

Windows were blown out of a residence in the 600 block of East Lindsey.

Tornado, Carter

When
May 6, 2:58 PM CST to 3:04 PM CST
Where
Carter County, 2 mi WSW of Springer
Rating
F0
Path length
1 mi
Path width
220 yd
Reported by
STORM CHASER
Coordinates
35.567, -97.483

This tornado was observed by many spotters and described as multiple-vortex. No damage was observed or reported.

Hail, Logan

When
May 6, 3:00 PM CST
Where
Logan County, 3 mi SE of Guthrie
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
35.217, -97.450

Hail, Cleveland

When
May 6, 3:00 PM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
35.217, -97.450

Hail, Carter

When
May 6, 3:00 PM CST
Where
Carter County, Ardmore
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.767, -96.833

Hail, Logan

When
May 6, 3:17 PM CST
Where
Logan County, 5 mi SE of Guthrie
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
35.983, -97.933

Hail, Logan

When
May 6, 3:25 PM CST
Where
Logan County, 2 mi SE of Guthrie
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.083, -96.933

Hail, Murray

When
May 6, 3:35 PM CST
Where
Murray County, Nebo
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
35.850, -98.033

Hail, Carter

When
May 6, 4:00 PM CST
Where
Carter County, Ardmore
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
35.850, -97.400

Hail, Love

When
May 6, 4:00 PM CST
Where
Love County, 6 mi NE of Marietta
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -96.317

Tornado, Love

When
May 6, 4:04 PM CST to 4:13 PM CST
Where
Love County, 5 mi SW of Overbrook
Rating
F0
Path length
1 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
34.000, -97.050

This tornado was observed by many spotters but resulted in no damage.

Hail, Cleveland

When
May 6, 4:09 PM CST
Where
Cleveland County, 5 mi ESE of Noble
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
35.733, -98.383

Hail, Cleveland

When
May 6, 4:10 PM CST to 4:20 PM CST
Where
Cleveland County, 3 mi SE of Slaughterville
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
35.550, -98.233

Hail, Marshall

When
May 6, 4:20 PM CST
Where
Marshall County, Madill
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
34.983, -96.917

Tornado, Marshall

When
May 6, 4:30 PM CST to 4:31 PM CST
Where
Marshall County, 9 mi W of Madill
Rating
F1
Path length
0.1 mi
Path width
25 yd
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -98.117

This tornado was observed by two spotters about nine miles west of Madill near McMillon and lasted approximately 30 seconds to one minute. Several small trees were downed. In addition, house windows were broken, and roof shingles were blown off a house.

Hail, McClain

When
May 6, 4:36 PM CST
Where
McClain County, Purcell
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
35.633, -98.300

Hail, Cleveland

When
May 6, 4:45 PM CST
Where
Cleveland County, 8 mi E of Lexington
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
34.183, -97.133

Hail, Carter

When
May 6, 5:08 PM CST
Where
Carter County, 6 mi S of Dickson
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
35.883, -97.417

Hail, Marshall

When
May 6, 5:10 PM CST
Where
Marshall County, Madill
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
35.217, -97.450

Thunderstorm Wind, Pottawatomie

When
May 6, 5:15 PM CST
Where
Pottawatomie County, 4 mi S of Trousdale
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
35.217, -97.450

A barn roof was blown off.

Hail, Johnston

When
May 6, 5:30 PM CST
Where
Johnston County, 3 mi E of Nida
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
34.967, -96.750

Hail, Marshall

When
May 6, 5:35 PM CST
Where
Marshall County, 10 mi W of Madill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -98.117

Hail, Pottawatomie

When
May 6, 5:35 PM CST
Where
Pottawatomie County, 3 mi E of Wanette
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
35.050, -97.300

Hail, Bryan

When
May 6, 5:40 PM CST
Where
Bryan County, 1 mi W of Brown
Measured
2.75 in hail
Reported by
UNKNOWN
Coordinates
34.000, -96.033

Hail, Pottawatomie

When
May 6, 5:40 PM CST
Where
Pottawatomie County, Asher
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.083, -96.917

Hail, Pottawatomie

When
May 6, 5:47 PM CST
Where
Pottawatomie County, 3 mi N of Asher
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.317, -97.167

Hail, Pottawatomie

When
May 6, 5:50 PM CST
Where
Pottawatomie County, 5 mi E of Asher
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.017, -97.217

Hail, Bryan

When
May 6, 6:12 PM CST
Where
Bryan County, Bokchito
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -96.983

Hail, Seminole

When
May 6, 6:13 PM CST
Where
Seminole County, 3 mi S of Konawa
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
35.867, -97.400

Hail, Seminole

When
May 6, 6:20 PM CST
Where
Seminole County, Konawa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -97.050

Thunderstorm Wind, Pontotoc

When
May 6, 6:30 PM CST
Where
Pontotoc County, 2 mi NNE of Ada
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.367, -96.950

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Marshall

When
May 6, 6:30 PM CST
Where
Marshall County, Kingston
Reported by
NEWSPAPER
Coordinates
35.033, -96.917

A gasoline sign was blown over at Bill's Town and Country Store.

Thunderstorm Wind, Pontotoc

When
May 6, 6:30 PM CST
Where
Pontotoc County, Ada
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.983, -96.833

A 60-foot radio tower was blown down at KTLS radio station.

Hail, Bryan

When
May 6, 6:38 PM CST
Where
Bryan County, Bennington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail, Marshall

When
May 6, 6:40 PM CST
Where
Marshall County, McBride
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -97.133

Thunderstorm Wind, Pontotoc

When
May 6, 6:40 PM CST
Where
Pontotoc County, 2 mi NNE of Ada
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.833, -97.367

Wind was measured by Oklahoma mesonet.

Hail, Pontotoc

When
May 6, 6:41 PM CST
Where
Pontotoc County, 5 mi S of Francis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -96.767

Thunderstorm Wind, Pontotoc

When
May 6, 6:55 PM CST
Where
Pontotoc County, Lula
Measured
69 kt (79 mph)
Reported by
STORM CHASER
Coordinates
34.017, -96.133

Hail, Pontotoc

When
May 6, 6:55 PM CST
Where
Pontotoc County, Lula
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.950, -96.633

Hail, Hughes

When
May 6, 7:00 PM CST
Where
Hughes County, 3 mi E of Citra
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -97.317

Hail, Kay

When
May 6, 7:30 PM CST
Where
Kay County, Kaw City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -96.583

Hail, Kingfisher

When
May 6, 7:30 PM CST
Where
Kingfisher County, 6 mi W of Kingfisher
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -96.433

Hail, Blaine

When
May 6, 7:43 PM CST
Where
Blaine County, Greenfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -96.500

Hail, Kingfisher

When
May 6, 7:47 PM CST
Where
Kingfisher County, 1 mi W of Dover
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -96.433

Hail, Canadian

When
May 6, 7:54 PM CST
Where
Canadian County, 4 mi W of Karnes Station
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -96.450

Hail, Canadian

When
May 6, 8:20 PM CST
Where
Canadian County, Calumet
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -97.367

Hail, Canadian

When
May 6, 8:22 PM CST
Where
Canadian County, 6 mi S of Karnes Station
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
35.017, -97.200

Hail was reported near Interstate 40 and Highway 281.

Hail, Canadian

When
May 6, 8:24 PM CST
Where
Canadian County, Calumet
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -96.650

Hail, Oklahoma

When
May 6, 9:47 PM CST
Where
Oklahoma County, 6 mi S of Edmond
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.800, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249261, 5248322, 5248324, 5248323, 5249262, 5249263, 5248327, 5248328, 5248493, 5249264, 5249265, 5248494, 5248329, 5248325, 5248489, 5248481, 5248326, 5248332, 5248418, 5248420, 5248483, 5248419, 5248331, 5248431, 5248482, 5248421, 5248433, 5248490, 5248434, 5248422, 5248423, 5248330, 5248334, 5248333, 5248412, 5248432, 5248484, 5248411, 5248485, 5248486, and more.